Lymphoma diagnosis may be missed without careful evaluation, multiple biopsies

February 1, 2012

The cutaneous symptoms of lymphoma and atopic dermatitis (AD) can mimic one another, particularly when AD is severe. An accurate evaluation and assessment of the presenting clinical symptoms is crucial in avoiding a potential misdiagnosis of either disease.

Key Points

Toulouse, France - The cutaneous symptoms of lymphoma and atopic dermatitis (AD) can mimic one another, particularly when AD is severe. An accurate evaluation and assessment of the presenting clinical symptoms is crucial in avoiding a potential misdiagnosis of either disease.

"It is not uncommon that after careful examination and subsequent skin biopsy in patients suspected of having AD, cutaneous lymphoma may turn out to be the true diagnosis," says Carle Paul, M.D., Ph.D., Paul Sabatier University, department of dermatology, Larrey Hospital, Toulouse, France.

According to Dr. Paul, the increased risk of lymphoma in AD may be explained by the misclassification of cutaneous T-cell lymphoma (CTCL), artificially creating an epidemiologic association. This would mean that in some cases of CTCL, lymphoma is diagnosed, which was erroneously treated as eczema before diagnosis.

Therapeutic issues

Depending on the changing severity of their condition, AD patients typically are treated with an arsenal of immunosuppressant agents (oral cyclosporine) and/or topical immunosuppressant agents (corticosteroids of varying potencies and the calcineurin inhibitors tacrolimus and pimecrolimus).

Dr. Paul says there have been a few cases of CTCL T-positive CTCL that were associated with patients who were taking cyclosporine for AD. A more heated debate, however, involves whether topical therapies such as the calcineurin inhibitors could be in part responsible for the development of lymphoma in AD patients.

"I do not believe that there is any real association between the topical immunosuppressants such as corticosteroids or the calcineurin inhibitors and an increased risk of lymphoma. These drugs for AD have a very limited absorption, and moreover, they are mostly only used intermittently for the treatment and management of disease flare," Dr. Paul says.

Numerous epidemiologic studies from different databases have been published, including one study co-authored by Dr. Paul (Arellano FM, Wentworth CE, Arana A, et al. J Invest Dermatol. 2006;126(11):808-816). In this study, no association was shown between calcineurin inhibitors and increased risk of lymphoma.

Examining associations

From a biological perspective, Dr. Paul says lymphoma could be induced in animal models - and, hypothetically, in humans as well. However, this would require a very high dose of systemic immunosuppression in order to sufficiently suppress the immune system, especially the T immune system.

"An association between lymphoma and immunosuppression in patients would require very strong immunosuppressive conditions. Patients would need to be systemically immunosuppressed, which would require them to be on a combination of immunosuppressive agents, such as in Crohn's disease, where patients will take azathioprine, anti-TNF drugs and oral corticosteroids together," Dr. Paul says.

"I think to expect this kind of suppression from topical calcineurin inhibitors is neither realistic nor biologically plausible," he says, adding that the same is true for topical corticosteroids. Although they have different targets at the molecular level compared to the calcineurin inhibitors, the inhibition of T cytokines is the same, he says.

Nevertheless, Dr. Paul says there appears to be an association between the use of high-potency corticosteroids and a higher risk of lymphoma. This association can be explained by the fact that high-potency steroids are commonly used in severe AD and are also the first-line treatment of CTCL, echoing the issue of the misdiagnoses seen in these two diseases, he says.

Disclosures: Dr. Paul has been an investigator or consultant for Astellas, Novartis, Pierre Fabre and Sanofi-Aventis.